Alert archive / Utah / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 72, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 16, 2005, 5:01 PM MDT for Box Elder County, Tooele County, Utah. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2005, 5:01 PM MDT (23:01 UTC)
- Expired
- Aug 16, 2005, 6:00 PM MDT
- In force
- 59 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Box Elder County, UT, Tooele County, UT
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 2:45 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 11.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 162302 SVRSLC UTC003-045-170000- /O.NEW.KSLC.SV.W.0072.050816T2301Z-050817T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 501 PM MDT TUE AUG 16 2005 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHWESTERN BOX ELDER COUNTY IN UTAH NORTHWESTERN TOOELE COUNTY IN UTAH * UNTIL 600 PM MDT * AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM EXTREME NORTHWESTERN TOOELE COUNTY TO EXTREME EAST CENTRAL ELKO COUNTY...OR ALONG A LINE EXTENDING FROM 25 MILES NORTHEAST OF WENDOVER TO 10 MILES WEST OF WENDOVER...AND MOVING EAST AT 15 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WENDOVER AT 515 PM MDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM. LAT...LON 4105 11402 4063 11404 4065 11367 4105 11322 $$ SEAMAN
3 follow-up statements
000 WWUS55 KSLC 162318 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 515 PM MDT TUE AUG 16 2005 UTC003-045-170000- /O.CON.KSLC.SV.W.0072.000000T0000Z-050817T0000Z/ TOOELE UT-BOX ELDER UT- 515 PM MDT TUE AUG 16 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM MDT FOR EXTREME SOUTHWESTERN BOX ELDER AND NORTHWESTERN TOOELE COUNTIES... AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM EXTREME SOUTHWESTERN BOX ELDER COUNTY TO EXTREME NORTHWESTERN TOOELE COUNTY...OR ALONG A LINE EXTENDING FROM 27 MILES NORTHEAST OF WENDOVER TO WENDOVER...MOVING EAST AT 15 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... BONNEVILLE SPEEDWAY AT 525 PM. WINDS GUSTS IN EXCESS OF 60 MPH RESULTING IN BLOWING DUST CAN BE EXPECTED AT BONNEVILLE SPEEDWAY. FREQUENT LIGHTNING CAN ALSO BE EXPECTED WITH THIS STORM. PEOPLE PARTICIPATING IN SPEEDWEEK SHOULD TAKE SHELTER NOW. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING FOR UTAH. LAT...LON 4105 11402 4063 11404 4065 11367 4105 11322 $$ SEAMAN
000 WWUS55 KSLC 162346 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 545 PM MDT TUE AUG 16 2005 UTC003-045-170000- /O.CON.KSLC.SV.W.0072.000000T0000Z-050817T0000Z/ TOOELE UT-BOX ELDER UT- 545 PM MDT TUE AUG 16 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM MDT FOR EXTREME SOUTHWESTERN BOX ELDER AND NORTHWESTERN TOOELE COUNTIES... AT 538 PM MDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM EXTREME NORTHWESTERN TOOELE COUNTY TO NORTH CENTRAL TOOELE COUNTY...OR ALONG A LINE EXTENDING FROM 23 MILES NORTHEAST OF WENDOVER TO 34 MILES EAST OF WENDOVER...MOVING NORTHEAST AT 20 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... RURAL NORTHERN TOOELE COUNTY AND RURAL SOUTHWESTERN BOX ELDER COUNTY THROUGH 600 PM MDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING FOR WESTERN UTAH. LAT...LON 4105 11389 4080 11394 4079 11355 4105 11322 $$ SEAMAN
000 WWUS55 KSLC 162358 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 557 PM MDT TUE AUG 16 2005 UTC003-045-170007- /O.EXP.KSLC.SV.W.0072.000000T0000Z-050817T0000Z/ TOOELE UT-BOX ELDER UT- 557 PM MDT TUE AUG 16 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN BOX ELDER AND NORTHWESTERN TOOELE COUNTIES WILL BE ALLOWED TO EXPIRE AT 600 PM MDT... THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE LIMITS...THUS THE WARNING WHICH WAS IN EFFECT FOR SOUTHWESTERN BOX ELDER AND NORTHWESTERN TOOELE COUNTIES WILL BE ALLOWED TO EXPIRE. HEAVY RAIN AND PEA SIZE HAIL WILL CONTINUE TO BE POSSIBLE ACROSS TOOELE COUNTY NORTH OF INTERSTATE 80 THROUGH 7 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING FOR WESTERN UTAH. LAT...LON 4105 11389 4080 11394 4079 11355 4105 11322 $$ SEAMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:40 PM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 16, 1:40 PM MDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 140 PM MDT TUE AUG 16 2005 .SYNOPSIS...A TROUGH MOVING THROUGH THE REGION WILL BRING UNSETTLED WEATHER TO THE AREA THROUGH TONIGHT. A SECONDARY TROUGH WILL BRING MORE UNSETTLED WEATHER TO THE NORTH TOMORROW...WHILE CONDITIONS DRY OUT IN THE SOUTH. && .DISCUSSION...EARLY AFTERNOON WATER VAPOR IMAGERY AND OBJECTIVE UPPER AIR ANALYSIS CONTINUE TO SHOW MEAN UPPER LOW CENTERED OVER CENTRAL NV WITH SEVERAL VORTICITY CENTERS/SHORTWAVE FEATURES ROTATING AROUND PARENT LOW. INITIAL SHORTWAVE TROUGH/ELONGATED VORTICITY MAXIMA HAS LIFTED NORTH ALONG UT/ID BORDER WITH RESIDUAL CONVECTION REMAINING ACROSS FAR NORTHERN UT. SECONDARY SHORTWAVE CONTINUES TO ROTATE ACROSS SOUTHERN NV...AND HAS BEEN INDUCING CONVECTION ACROSS EAST CENTRAL NV EARLY THIS AFTERNOON. THIS CONVECTION HAS BEEN FED IN PART BY AXIS OF HIGHER SURFACE DEW POINTS ANALYZED OVER SOUTHERN NV INTO FAR SW UT. AIRMASS AHEAD OF THIS CONVECTION HAS BECOME MODERATELY UNSTABLE ACROSS WESTERN UT WITH MLCAPE VALUES OF 1000-1500 J/KG PER SPC MESOANALYSIS. ADDITIONALLY DEEP LAYER SHEAR ACROSS CENTRAL UT CONTINUES TO STRENGTHEN...WITH SHEAR VALUES IN EXCESS OF 30 KTS OVERSPREADING SOUTHWEST UT AT THIS TIME. THIS IS SUPPORTIVE OF ORGANIZED MULTICELL CLUSTERS AND IS MARGINALLY SUPPORTIVE OF ROTATING UPDRAFTS/SUPERCELL STRUCTURES. EXPECT NV CONVECTION TO CONTINUE TO PROPAGATES EASTWARD AND INCREASE IN AREAL COVERAGE AS IT ENCOUNTERS INCREASINGLY FAVORABLE ENVIRONMENT OVER WESTERN AND CENTRAL UT...AND POSSIBLY AS FAR NORTH AS INTERSTATE 80. AS NV SHORTWAVE PULLS EAST OF THE REGION DRIER AIR IN ITS WAKE IS PROGGED TO OVERSPREAD SOUTHERN UT EFFECTIVELY SWEEPING MOISTURE OUT OF THE AREA...WHILE FURTHER NORTH RESIDUAL MOISTURE FORECAST TO REMAIN IN PLACE ACROSS NORTHERN UT RESULTING IN ANOTHER CHANCE OF AFTERNOON AND EVENING CONVECTION. SHORTWAVE TROUGH CURRENTLY APPROACHING BRITISH COLUMBIA COASTLINE IS PROGGED TO DIG INTO THE PACIFIC NORTHWEST/NORTHERN ROCKIES LATE WEDNESDAY INTO THURSDAY WHICH MAY AGAIN BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO NORTHERN UT. AS THIS TROUGH TRANSLATES EASTWARD INTO THE PLAINS LATE FRIDAY THROUGH THE UPCOMING WEEKEND...MID LEVEL RIDGE IS FORECAST TO AMPLIFY OVER NV THEN BUILD EASTWARD ACROSS UT. EXPECT A WARMING TREND ACROSS THE STATE WITH TEMPS REBOUNDING INTO THE LOWER 90S BY SUNDAY ALONG THE WASATCH FRONT...ALONG WITH DIURNAL CONVECTION OVER FAVORED HIGHER TERRAIN AREAS. && .HYDRO...PLENTY OF FLOW ALOFT WILL BE IN PLACE THROUGH THIS EVENING...SO ALTHOUGH LOCALLY HEAVY RAIN POSSIBLE WITH STORMS THEY SHOULD KEEP MOVING. EXPECT A DECREASE IN ACTIVITY OVER SOUTHERN UT WEDNESDAY. && .AVIATION...SHOWERS AND THUNDERSTORMS DEVELOPING OVER EAST CENTRAL NV MAY IMPACT KSLC AFTER 22Z. HEAVY RAIN RESULTING IN MVFR CIGS...ALONG WITH GUSTY WINDS WILL BE POSSIBLE WITH THESE STORMS THROUGH THE EVENING. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && SEAMAN
Hazardous weather outlook, Aug 16, 3:15 PM MDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SALT LAKE CITY UT 315 PM MDT TUE AUG 16 2005 UPDATED AND CORRECTED DATE REFERENCE UTZ003>006-008>021-171200- CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS- SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 315 PM MDT TUE AUG 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF UTAH ALONG AND SOUTH OF INTERSTATE 80. .DAY ONE... TODAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION THROUGH THIS EVENING AND THEN DECREASE. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY ACROSS THE NORTH THROUGH THE REMAINDER OF THE WEEK BEFORE A DRYING TREND OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. UTZ001-002-007-WYZ021-171200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-SOUTHWEST WYOMING- WASATCH MOUNTAINS I-80 NORTH- 315 PM MDT TUE AUG 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF UTAH NORTH OF INTERSTATE 80 AS WELL AS EXTREME SOUTHWEST WYOMING. .DAY ONE...TODAY NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION THIS EVENING. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. THE STRONGEST STORMS WILL BE OVER THE CENTRAL AND NORTHERN PORTION OF THE AREA. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY ACROSS THE NORTH THROUGH THE REMAINDER OF THE WEEK BEFORE A DRYING TREND OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:22 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Millard | 40 min |
| Aug 16, 4:35 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 55 min |
| Aug 16, 5:25 PM MDT | Severe Thunderstorm Warning | SLC | Carbon | 65 min |
| Aug 16, 5:28 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 32 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.